Alert archive / Michigan / Gale Warnings in 2017

Gale Warning 9, NWS Grand Rapids, MI

March 1, 2017

NWS Grand Rapids, MI issued this gale warning at Mar 1, 2017, 8:15 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 1, 2017, 8:15 PM EST (01:15 UTC)
Expired
Mar 2, 2017, 1:00 AM EST
In force
5 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

981 
WHUS73 KGRR 020115
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
815 PM EST WED MAR 1 2017

LMZ844>849-020915-
/O.UPG.KGRR.SC.Y.0018.000000T0000Z-170302T1300Z/
/O.NEW.KGRR.GL.W.0009.170302T0115Z-170302T0600Z/
/O.NEW.KGRR.SC.Y.0019.170302T0600Z-170302T1300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
815 PM EST WED MAR 1 2017

...GALE WARNING IN EFFECT UNTIL 1 AM EST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 8 AM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 1 AM EST THURSDAY. A SMALL 
CRAFT ADVISORY IS IN EFFECT FROM 1 AM TO 8 AM EST THURSDAY.

* WINDS...NORTHWEST GALES TO 35 KNOTS DIMINISHING OVERNIGHT.

* WAVES...6 TO 11 FEET GRADUALLY SUBSIDING OVERNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Mar 1, 7:03 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 1, 7:03 PM EST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
703 PM EST Wed Mar 1 2017

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 306 PM EST Wed Mar 1 2017

A much colder airmass will continue to move in tonight through the
rest of the week. Snow will continue to develop late this
afternoon through this evening. Light lake effect snow showers and
flurries will linger through Friday. Temperatures will undergo
a gradual moderating trend this weekend into early next week.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 306 PM EST Wed Mar 1 2017

Mid level fgen and deformation zone processes will combine to
bring snow late this afternoon through tonight. Snow accumulations
of up to around 4 inches are anticipated over our northern fcst area
where the transition from rain to snow occurred faster.

The winter wx advisory will remain unchanged for our northern fcst
area since the snow in conjunction with windy conditions and
falling temps late this aftn/eve will result in increasingly
hazardous travel conditions.

Further south we did tweak the snow amount fcst up a bit to around
2 to near 3 inches for the I-96 corridor from near KGRR off the wnw
to near KMKG. This was based on trends of a consensus of latest
higher res guidance and sfc obs/radar trends which show a rather
expansive area of moderate to locally heavy snow over much of WI.

Snow showers will taper off very late tonight into Thursday. An
upper level disturbance will bring a few light snow showers and
flurries tomorrow afternoon into tomorrow evening but any snow
accumulations would be very light at under an inch.

Temperatures will be unseasonably cold Thursday through Friday
with high temps only reaching the middle 20's to lower 30's with
mins mainly in the teens.

.LONG TERM...(Saturday through Wednesday)
Issued at 306 PM EST Wed Mar 1 2017

Our next big storm is in the Mon/Tue time frame. This will be like
the system last Friday and the system yesterday into today. We get a
good surge of warm moist gulf air, that will lead to showers,
thunderstorms (possible severe storms / 60 knot low level jet into
MI) then a Sharp cool down with lake enhanced snow showers by mid
week.

It would seem this up and down weather pattern we now are into will
continue through next week and maybe beyond that. While there are
signals that would support a more stable eastern Trough (MJO /
stratospheric warming over Canada) the much warmer than normal Gulf
of Mexico seems to be trying to force and eastern ridge so we can't
get a stable eastern trough.

One note on the colder side of the forecast, since the ECMWF and GFS
do not agree on how fast to move this system through timing
difference have caused me to lower the Lake effect snow shower
effect pops Wednesday.  Once we figure out just how and when the
cold air comes back in we can increase the pop for snow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 702 PM EST Wed Mar 1 2017

The worst weather over the next 24 hours will be in the first few
hours of this fcst. The snow on the back side of the system is
currently overhead, and will last through most of the evening. We
expect to see the back edge of the snow move through KMKG around
05Z, and progress through the remainder of the area by 08-09z.
IFR conditions will be fairly predominate, mostly due to vsbys.
There will be some IFR also due to isolated cigs. Wind gusts up
around 20-25 knots will persist much of the night.

Conditions will improve to MVFR overnight as snow mostly comes to
an end. Can't rule out a few flurries, but they should not be a
factor. Conditions should become VFR toward 16-18Z on Thu as cigs
lift.

&&

.MARINE...
Issued at 306 PM EST Wed Mar 1 2017

A small craft advisory remains in effect through early Thursday
morning. Brisk nw winds to 30 kts will result in wave heights to 4
to 8 feet tonight.

&&

.HYDROLOGY...
Issued at 141 PM EST Wed Mar 1 2017

One to over two inches of precipitation fell over most of Southwest
Lower Michigan over the last couple of days and considerable rises
are occurring on area rivers. Only minor flooding is expected
through the weekend. Another system early next week may drop another
inch of rain and may lead to increased flooding problems through
next week.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 9 PM EST this evening for
     MIZ037>040-043>045.

LM...Small Craft Advisory until 8 AM EST Thursday for LMZ844>849.

&&

SYNOPSIS...Laurens
SHORT TERM...Laurens
LONG TERM...WDM
AVIATION...NJJ
HYDROLOGY...63
MARINE...Laurens
Hazardous weather outlook, Mar 1, 3:20 AM EST, 16 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
National Weather Service Grand Rapids MI
320 AM EST Wed Mar 1 2017

MIZ037>040-043>046-050>052-056>059-064>067-071>074-020830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
320 AM EST Wed Mar 1 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Travel could be impacted by snow this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Lake effect snow showers could impact travel Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-020830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
320 AM EST Wed Mar 1 2017

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves will pose a hazard to small craft.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

OSTUNO

In the hours before

Local storm report, Mar 1, 4:09 PM EST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
409 PM EST WED MAR 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     NON-TSTM WND GST 3 ENE KENTWOOD          42.89N 85.54W
03/01/2017  M45 MPH          KENT               MI   ASOS

            ASOS STATION GERALD R FORD INTL /GRR/.

0322 PM     NON-TSTM WND GST 2 W GRAND HAVEN         43.06N 86.26W
03/01/2017  M44 MPH          LMZ846             MI   MESONET

            WXFLOW MESONET STATION GRAND HAVEN
            BREAKWATER /XGHL/.

0244 PM     NON-TSTM WND GST 2 N EDGEMONT PARK       42.78N 84.59W
03/01/2017  M44 MPH          CLINTON            MI   ASOS

            ASOS STATION CAPITAL CITY AIRPORT /LAN/.

0214 PM     NON-TSTM WND GST 3 S IONIA               42.94N 85.06W
03/01/2017  M44 MPH          IONIA              MI   AWOS

            AWOS STATION IONIA COUNTY ARPT /Y70/.

0236 PM     NON-TSTM WND GST MACATAWA                42.77N 86.21W
03/01/2017  M43 MPH          OTTAWA             MI   MESONET

            MESONET STATION HOLLAND HARBOR /HLNM4/.

0143 PM     NON-TSTM WND GST 2 NNW SAUGATUCK         42.68N 86.22W
03/01/2017  M42 MPH          LMZ845             MI   MESONET

            WXFLOW MESONET STATION SAUGATUCK BREAKWATER
            /XSTK/.

0135 PM     NON-TSTM WND GST 2 S HOLLAND             42.74N 86.11W
03/01/2017  M41 MPH          ALLEGAN            MI   ASOS

            ASOS STATION W MICH REGIONAL ARPT /BIV/.

0200 PM     NON-TSTM WND GST 3 WNW JACKSON           42.26N 84.46W
03/01/2017  M41 MPH          JACKSON            MI   ASOS

            ASOS STATION JACKSON COUNTY-REYNOLDS FIELD
            AIRPORT /JXN/.

0320 PM     NON-TSTM WND GST 4 NW ROOSEVELT PARK     43.23N 86.34W
03/01/2017  M40 MPH          MUSKEGON           MI   MESONET

            MESONET STATION MUSKEGON GLERL /MKGM4/.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 8:15 PM ESTSmall Craft AdvisoryGRR7 hr
Mar 1, 11:26 PM ESTRiver Flood AdvisoryGRRKent5 days
Mar 1, 11:26 PM ESTRiver Flood AdvisoryGRRIngham62 hr
Mar 1, 11:26 PM ESTRiver Flood AdvisoryGRRMason3 days
Mar 2, 3:25 PM ESTSmall Craft AdvisoryGRR24 hr

Nearby

Gale Warnings in Michigan, 2017Every gale warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.